Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 6, NWS Blacksburg, VA

March 21, 2011Greenbrier County, Monroe County, Summers County, West Virginia; Alleghany County, Bath County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 21, 2011, 10:25 PM EDT for Greenbrier County, Monroe County, Summers County, West Virginia; Alleghany County, Bath County, Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2011, 10:25 PM EDT (02:25 UTC)
Expired
Mar 21, 2011, 11:15 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, VA, Bath County, VA, Greenbrier County, WV, Monroe County, WV, Summers County, WV

The radar

The Charleston,WV radar (KRLX), 106 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 10:42 PM EDTHAIL 0.88Quinwood, WVDIME TO NICKEL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WUUS51 KRNK 220225
SVRRNK
VAC005-017-WVC025-063-089-220315-
/O.NEW.KRNK.SV.W.0006.110322T0225Z-110322T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 PM EDT MON MAR 21 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BATH COUNTY IN WEST CENTRAL VIRGINIA
  NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
  MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
  NORTHEASTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 1115 PM EDT.

* AT 1023 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTH OF BINGHAM...OR 7 MILES SOUTH OF SUMMERSVILLE...AND
  MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  QUINWOOD...
  ANJEAN...
  WILLIAMSBURG...
  MAXWELTON...
  WHITE SULPHUR SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3823 8035 3811 8035 3805 8027 3807 7999
      3797 7982 3747 8069 3785 8088 3787 8076
      3794 8081 3799 8079 3803 8083 3806 8082
      3808 8089 3811 8088 3808 8071 3827 8043
TIME...MOT...LOC 0225Z 316DEG 42KT 3817 8080

$$

KM
3 follow-up statements
103 
WWUS51 KRNK 220244
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 PM EDT MON MAR 21 2011

VAC005-017-220254-
/O.CAN.KRNK.SV.W.0006.000000T0000Z-110322T0315Z/
BATH VA-ALLEGHANY VA-
1044 PM EDT MON MAR 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ALLEGHANY AND
WESTERN BATH COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3823 8035 3811 8035 3805 8027 3805 8011
      3799 8003 3747 8069 3785 8088 3787 8076
      3794 8081 3799 8079 3803 8083 3806 8082
      3808 8089 3811 8088 3808 8071 3827 8043
TIME...MOT...LOC 0244Z 317DEG 42KT 3802 8069

$$

WVC025-063-089-220315-
/O.CON.KRNK.SV.W.0006.000000T0000Z-110322T0315Z/
MONROE WV-GREENBRIER WV-SUMMERS WV-
1044 PM EDT MON MAR 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR NORTHEASTERN SUMMERS...GREENBRIER AND WESTERN MONROE COUNTIES...

AT 1040 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR QUINWOOD...OR 8 MILES NORTH OF RUPERT...MOVING SOUTHEAST
AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3823 8035 3811 8035 3805 8027 3805 8011
      3799 8003 3747 8069 3785 8088 3787 8076
      3794 8081 3799 8079 3803 8083 3806 8082
      3808 8089 3811 8088 3808 8071 3827 8043
TIME...MOT...LOC 0244Z 317DEG 42KT 3802 8069

$$

KM
446 
WWUS51 KRNK 220302
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1102 PM EDT MON MAR 21 2011

WVC063-089-220312-
/O.CAN.KRNK.SV.W.0006.000000T0000Z-110322T0315Z/
MONROE WV-SUMMERS WV-
1102 PM EDT MON MAR 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUMMERS AND
WESTERN MONROE COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3823 8036 3804 8034 3801 8024 3789 8018
      3770 8043 3769 8049 3773 8064 3786 8078
      3787 8076 3794 8081 3801 8079 3803 8083
      3806 8082 3808 8089 3811 8088 3808 8071
      3827 8044
TIME...MOT...LOC 0302Z 317DEG 42KT 3786 8051

$$

WVC025-220315-
/O.CON.KRNK.SV.W.0006.000000T0000Z-110322T0315Z/
GREENBRIER WV-
1102 PM EDT MON MAR 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR GREENBRIER COUNTY...

AT 1101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ASBURY...OR 6 MILES NORTHWEST OF LEWISBURG...MOVING
SOUTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3823 8036 3804 8034 3801 8024 3789 8018
      3770 8043 3769 8049 3773 8064 3786 8078
      3787 8076 3794 8081 3801 8079 3803 8083
      3806 8082 3808 8089 3811 8088 3808 8071
      3827 8044
TIME...MOT...LOC 0302Z 317DEG 42KT 3786 8051

$$
321 
WWUS51 KRNK 220314
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1114 PM EDT MON MAR 21 2011

WVC025-220324-
/O.EXP.KRNK.SV.W.0006.000000T0000Z-110322T0315Z/
GREENBRIER WV-
1114 PM EDT MON MAR 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR GREENBRIER COUNTY EXPIRES AT
1115 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3823 8036 3804 8034 3801 8024 3789 8018
      3770 8043 3769 8049 3773 8064 3786 8078
      3787 8076 3794 8081 3801 8079 3803 8083
      3806 8082 3808 8089 3811 8088 3808 8071
      3827 8044
TIME...MOT...LOC 0314Z 317DEG 42KT 3776 8039

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 9:21 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 21, 9:21 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 PM EDT MON MAR 21 2011

.SYNOPSIS...
AS A LOW PRESSURE SYSTEM MOVES INTO NEW ENGLAND THIS EVENING...IT
WILL DRAG A COLD FRONT SOUTHWARD...WHICH WILL SETTLE ACROSS THE
NORTHERN PART OF OUR REGION BY TUESDAY MORNING. THIS FRONT WILL
PROVIDE THE TRIGGER FOR ADDITIONAL SHOWER AND THUNDERSTORM
ACTIVITY THROUGH LATE WEDNESDAY EVENING...WHEN A STRONGER COLD FRONT
WILL CLEAR THROUGH OUR AREA.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
BAND OF CONVECTION HAS MADE IT INTO THE FAR NORTHERN PORTIONS OF
THE CWA THIS EVENING AND SHOULD CONTINUE TO PRESS ESE TOWARD THE
BETTER INSTABILITY OVER THE EAST IN THE NEXT HOUR OR TWO. THUS
SENT AN EARLIER UPDATE TO RAISE POPS TO LIKELYS NE ZONES WHILE
EXTENDING CHANCES FARTHER SE INTO PORTIONS OF THE VA PIEDMONT THRU
MIDNIGHT OR SO. THINK MUCH OF THIS COVERAGE SHOULD FINALLY FADE
AFTER MIDNIGHT WHEN WILL HAVE BASICALLY LOW CHANCE POPS FOR ANY
RESIDUAL UPSTREAM COVERAGE. OTRW EVENING RAOBS SHOW RATHER STEEP
LAPSES ACROSS THE REGION THIS EVENING BUT OFFSET BY LESS MOISTURE
THE FARTHER SOUTH YOU GO AND DEEP WESTERLY FLOW WITH ONLY A HINT
OF BACKING. THIS DRYING HAS TENDED TO CUTOFF SHRA FROM CROSSING
SOUTH OF HIGHWAY 460 OVER THE WEST WHILE SLIGHTLY BETTER SUPPORT
EXISTS ON THE WESTERN PORTION OF THE LINE CLOSER TO THE PASSING
SPEED MAX OUT EAST. SINCE STILL HAVE SOME SCTD STORMS FARTHER NW
CLOSER TO THE ACTUAL COLD FRONT ALONG THE OHIO RIVER WILL NEED TO
CARRY SOME LOW POPS NW HALF AS WELL OVERNIGHT OTRW PC FOR MAINLY
DEBRIS CLOUDS AFTER MIDNIGHT. VERY MILD NIGHT IN STORE GIVEN
MOISTURE AHEAD OF THE FRONT AND CONTINUED WEST/SW BREEZES SO UPPED
LOWS TO AROUND 60 IN SPOTS...WITH LOW/MID 50S ELSW EVEN IN THE
COOLER VALLEYS.

PREVIOUS DISCUSSION BELOW...

A LOW PRESSURE SYSTEM IS PUSHING RAPIDLY ACROSS THE EASTERN GREAT
LAKES INTO UPPER NEW ENGLAND THIS AFTERNOON...AND IS DRAGGING A
COLD FRONT WHICH EXTENDS BACK INTO NORTHERN OHIO AND INDIANA.
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN OHIO AND
NORTHERN WEST VIRGINIA...WHICH ARE MOVING IN A EAST SOUTHEAST
DIRECTION. THESE SHOWERS AND THUNDERSTORMS WILL GRADUALLY PUSH
SOUTHWARD THROUGH THE EVENING...AND ARE EXPECTED TO PUSH INTO OUR
SOUTHEAST WEST VIRGINIA COUNTIES LATE THIS EVENING. ALTHOUGH THESE
STORMS WILL BE DIMINISHING IN INTENSITY WITH THE LOSS OF DAYTIME
HEATING...CANNOT RULE OUT THE POSSIBILITY OF A FEW STRONG TO
SEVERE STORMS ACROSS SOUTHEAST WEST VIRGINIA AND THE ALLEGHANY
HIGHLANDS THROUGH MIDNIGHT.

ON TUESDAY...THE COLD FRONT CONTINUES SOUTHWARD...AND BECOMES
STALLED ACROSS OUR REGION DURING THE MORNING FROM SOUTHEAST TO
NORTHWEST. THE INCREASED CLOUD COVER WILL HELP KEEP TEMPERATURES A
LITTLE COOLER THAN THOSE OBSERVED TODAY...HOWEVER STILL EXPECT
THEM TO BE ABOVE NORMAL FOR THIS TIME OF YEAR. WITH THE FRONT
SITUATED ACROSS THE NORTHERN PORTION OF OUR AREA...SHOWER AND
THUNDERSTORM ACTIVITY WILL REDEVELOP DURING THE AFTERNOON. AS WITH
TODAY...WILL NOT BE ABLE TO RULE OUT ONE OR TWO STORMS BECOMING
STRONG. SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE INTO THE
EVENING...AGAIN DIMINISHING IN INTENSITY SHORTLY AFTER SUNSET.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
DEALING WITH A WARM FRONT BISECTING THE AREA TUE EVENING WITH MAIN
LIFT HEADING NORTHWARD TUE NIGHT. WILL KEEP THE CHANCE OF SHOWERS
AND ISOLATED THUNDERSTORMS IN THE NRN CWA TUE EVENING WITH ISOLATED
SHOWERS SOUTH ACROSS THE 460 CORRIDOR. THE MAIN FORECAST THREAT IS
GOING TO BE WEDNESDAY AS STRONG SFC LOW MOVES ACROSS THE OHIO VALLEY
INTO THE CENTRAL APPS. MODELS ARE PRETTY CLOSE IN TIMING ATTM...WITH
A LINE OF SHOWERS/TSRA HEADING TOWARD WV BY MID MORNING WED AND THEN
JUMPING INTO THE PIEDMONT BY WED LATE AFTN. THE FLOW BACKS AHEAD OF
IT WED MORNING SO AT LEAST THE WRN HALF OF THE CWA SHOULD SEE SOME
ACTIVITY...BUT MAINTAINING CHANCE POPS EAST OF THE WV/VA BORDER...AS
THEN THE FLOW VEERS QUICKLY WEST AND INCREASES TO 45KTS. THIS
USUALLY POSES A RAIN SHADOW...LOWER POPS ACROSS THE NRV INTO THE
FOOTHILLS. ALTHOUGH THE STRENGTH OF THE SYSTEM SHOULD OVERRIDE SOME
OF THIS. MODELS SHOW REDEVELOPMENT OVER THE VIRGINIA AND NC PIEDMONT
LATE WEDNESDAY INTO WED EVENING. WILL KEEP SOME HIGHER POPS OUT
THERE. MAY NEED TO ADJUST UPWARD AS WE GET CLOSER TO THIS EVENT.

WITH STRONG WIND ENERGY THE MAIN THREAT OF THE TSRA WILL BE DAMAGING
WINDS. WILL KEEP THE ENTIRE CWA IN THE HAZARDOUS WX OUTLOOK FOR THIS.

WED NIGHT INTO THU...THE SYSTEM MOVES EAST WITH STRONG CAA TAKING
PLACE AND SUBSTANTIAL LOW LVL JET PER GFS SOUNDINGS AROUND 40-50
KNOTS. COULD SEE WIND ADVISORY LEVELS AT THE HIGHER ELEVATIONS...AND
MAYBE EVEN WARNING...ALTHOUGH THE MOMENTUM TRANSFER INDICATED LESS
THAN 50 KNOTS.

THE NW FLOW BEHIND THE SYSTEM SHOULD KEEP SHOWERS AROUND TOWARD THE
SE WV UPSLOPE AREA INTO THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FORECAST THIS PERIOD STARTS OFF WITH DECENT CONFIDENCE IN THE
MODELS...WITH GENERAL AGREEMENT ON THE UPPERFLOW INTO THE EASTERN
U.S. THU NIGHT-FRIDAY. BUT HEADING INTO THE WEEKEND AND EARLY NEXT
WEEK...THE ECMWF/GFS CAMPS SPLIT. THE 00Z/06Z GFS SHOWS A MORE
AMPLIFIED SHORTWAVE/LOW DEVELOPING ACROSS THE MIDWEST...WITH THE
ECMWF KEEPS AN OPEN WAVE. AT THE SFC...THE MODELS ARE NOT TOO FAR
OFF...BUT LOCATION OF WARM FRONTAL BOUNDARY FRI NIGHT-SUNDAY WILL
MAKE FOR A DIFFICULT TEMP FORECAST.

FOR THIS PERIOD...WILL LEAN TOWARD THE GEFS WHICH SEEMS TO BE A GOOD
AVERAGE OF THE TWO MODELS ALTHOUGH LEANING TOWARD THE STRONGER GFS
SOLUTION.

WITH THIS SOLUTION...A WARM FRONTAL TO QUASI-STATIONARY BOUNDARY
WILL SET UP ACROSS THE SRN CWA OR JUST SOUTH FRIDAY NIGHT-SAT
NIGHT...WITH A COUPLE OF LOW PRESSURE WAVES MOVING ACROSS. THE MAIN
SFC HIGH IS OVER HUDSON BAY BRIDGING SOUTHEAST INTO THE MID
ATLANTIC. WITH AN EASTERLY FLOW AN INSITU WEDGE WILL BE
DEVELOPING...AND REMAINING INTO SUNDAY BEFORE THE SFC LOW MOVES EAST
OF THE AREA.

FOR US...THE WEEKEND IS LOOKING COOLER AND WETTER THAN PREVIOUS
FORECASTS. THE BEST THREAT OF RAIN WILL BE SATURDAY AFTN INTO SAT
NIGHT WITH ONE WAVE MOVING ACROSS...THEN THE UPPER SYSTEM AND COLD
FRONT ARRIVE SUNDAY. COULD SEE SOME THUNDER IN THE SOUTH SUNDAY AFTN
AS MAIN SHORTWAVE MOVES ACROSS. IF MODELS CAN SHOW CONSISTENCY ON
THIS WETTER SOLUTION...WILL NEED TO BUMP POPS HIGHER THAN 50 FOR THE
WEEKEND.

MODELS STILL DIFFER MONDAY WITH THE GFS BRINGING HIGH PRESSURE
SOUTHEAST ACROSS THE OHIO VALLEY...SIMILAR TO THE ECMWF...BUT THE
ECMWF IS PULLING MOISTURE QUICKER BACK NORTH INTO THE TN VALLEY AND
SRN APPS WITH A SRN STREAM WAVE. THE NEW 12Z GFS HAS SPED UP THE
WEEKEND SYSTEM...SO FOR MONDAY WILL KEEP LOW CHANCE TO SLIGHT CHANCE
POPS...WITH COOLER TEMPS.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
BROKEN AREA OF CONVECTION CONTINUES TO APPROACH FROM THE NW EARLY
THIS EVENING AND SHOULD MAKE IT INTO AREAS AROUND KLWB AND PERHAPS
KLYH DURING THE NEXT COUPLE OF HOURS. ISOLATED THREAT OF SEEING A
SHRA MAKE IT TO THE KROA VICINITY WITH BETTER CHANCES OF STRONGER
TSRA TO THE NORTH. EXPECT MOST OF THIS ACTIVITY TO GRADUALLY FADE
WITH LOSS OF HEATING AND SHOULD BE ABOUT GONE SHORTLY AFTER
MIDNIGHT. OTRW LOOKING AT CONTINUED VFR CONDITIONS OUTSIDE OF
SHRA/TSRA THIS EVENING WITH BRIEF PERIODS OF MVFR/IFR AND GUSTY
WINDS WITHIN ANY TSRA THAT MIGHT CLIP ONE OF THE NORTHERN TAF
SITES. FRONT SLIPS SOUTH INTO THE REGION OVERNIGHT BEFORE STALLING
ALONG A KBLF TO KROA TO KDAN LINE ON TUESDAY. THIS SHOULD ALLOW
SOME LOWER LEVEL MOISTURE TO SNEAK IN LATER TONIGHT ALONG THE BLUE
RIDGE AND POINTS WEST. HOWEVER LOW CONFIDENCE IN WHETHER OR NOT
WILL SEE WIDESPREAD MVFR CIGS DEVELOP FROM KBLF NE BEFORE THINGS
MIX OUT TUESDAY. FOR NOW WILL ONLY INCLUDE A BRIEF MVFR CIG IN
SPOTS LATE TONIGHT AND THEN RETURN TO VFR UNDER SCTD/BKN STRATO-CU
AND MID DECK TUESDAY.

THE FRONT SHOULD PROVIDE ENOUGH FOCUS FOR ADDITIONAL SHOWER AND
THUNDERSTORM ACTIVITY ON TUESDAY AFTERNOON AND EVENING BUT LIFT
LOOKS RATHER WEAK. THUS ONLY INCLUDING A VCSH ACROSS SE WVA AND
OVER THE NORTH WHERE GUIDANCE DEPITS A FEW AFTERNOON SHRA AS THE
FRONT STARTS TO RETURN BACK NE.

THERE IS A BETTER THREAT FOR MORE WIDESPREAD MVFR/IFR
RESTRICTIONS WEDNESDAY WITH THE PASSAGE OF A STRONG COLD FRONT
THROUGH THE AREA. VFR WILL THEN RETURN EAST OF THE MOUNTAINS
BEHIND THE FRONT THURSDAY WITH LINGERING MVFR IN UPSLOPE LOW
CLOUDS AND LIGHT PRECIP ACROSS THE SE WVA SITES. VFR THEN RETURNS
ACROSS THE REGION FRIDAY AS HIGH PRESSURE BUILDS NORTH OF THE
AREA. ANOTHER LOW PRESSURE SYSTEM MAY BRING WIDESPREAD POOR FLYING
CONDITIONS ON SATURDAY UNDER LOW CIGS AND PERIODS OF RAINFALL.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...JH/NF
SHORT TERM...WP
LONG TERM...PC/WP
AVIATION...JH/NF
Hazardous weather outlook, Mar 21, 3:57 PM EDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT MON MAR 21 2011

VAZ019-020-WVZ042>045-222000-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
357 PM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THROUGH THE EVENING.
A FEW OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS BEING THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT COULD BRING STRONG TO SEVERE THUNDERSTORMS AGAIN
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. THE MAIN THREAT FROM THE
STORMS WILL BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>047-058-059-
222000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
357 PM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT COULD BRING STRONG TO SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT. THE MAIN THREAT FROM THE STORMS
WILL BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 21, 6:57 PM EDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT MON MAR 21 2011

VAZ020-024-220000-
BATH VA-ROCKBRIDGE VA-
657 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT BATH AND ROCKBRIDGE COUNTIES...

AT 653 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 19 MILES NORTHEAST
OF MARLINTON...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BURNSVILLE AROUND 715 PM...YOST AROUND 735
PM...BELLS VALLEY AROUND 740 PM...ROCKBRIDGE BATHS AROUND 750 PM...
BROWNSBURG AROUND 755 PM AND VESUVIUS AROUND 800 PM.

LAT...LON 3822 7971 3820 7955 3819 7951 3816 7952
      3817 7950 3816 7943 3809 7948 3789 7916
      3776 7930 3822 7988 3826 7983 3827 7979

RCS
Special weather statement, Mar 21, 7:12 PM EDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT MON MAR 21 2011

WVZ045-220015-
GREENBRIER WV-
712 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENBRIER COUNTY...

AT 710 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
RICHWOOD...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR LEONARD AROUND 735 PM AND BEARTOWN STATE PARK
AROUND 745 PM.

LAT...LON 3823 8035 3811 8035 3805 8027 3805 8024
      3804 8024 3802 8028 3817 8058 3818 8058
      3827 8043

RCS
Special weather statement, Mar 21, 7:44 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT MON MAR 21 2011

VAZ019-020-WVZ045-220030-
ALLEGHANY VA-BATH VA-GREENBRIER WV-
744 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALLEGHANY...SOUTHERN
BATH AND NORTHEASTERN GREENBRIER COUNTIES...

AT 741 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF MARLINTON...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR NEOLA AROUND 800 PM...MOUNTAIN GROVE AROUND
805 PM...CALLISON...LAKE MOOMAW...BACOVA JUNCTION...AND NATURAL WELL
AROUND 810 PM...HOT SPRINGS...CARLOOVER...AND WARM SPRINGS AROUND 815
PM AND INGALLS FIELD AROUND 820 PM.

LAT...LON 3798 7957 3776 7987 3804 8025 3805 8025
      3804 8015 3806 8011 3807 7997 3810 7993
      3811 7995 3813 7995 3816 7992

RCS
Special weather statement, Mar 21, 8:30 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT MON MAR 21 2011

VAZ019-020-023-024-220115-
ALLEGHANY VA-BATH VA-BOTETOURT VA-ROCKBRIDGE VA-
830 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
ALLEGHANY...SOUTHEASTERN BATH...NORTHERN BOTETOURT AND SOUTHERN
ROCKBRIDGE COUNTIES...

AT 828 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF CLIFTON FORGE CITY...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR LONGDALE FURNACE AROUND 835 PM...COLLIERSTOWN
AROUND 845 PM...NATURAL BRIDGE AROUND 855 PM AND GLASGOW AROUND 900
PM.

LAT...LON 3771 7932 3761 7943 3762 7944 3761 7946
      3759 7945 3753 7953 3785 7987 3793 7980

RCS
Special weather statement, Mar 21, 9:04 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
904 PM EDT MON MAR 21 2011

VAZ024-034-035-045-220145-
AMHERST VA-BEDFORD VA-CAMPBELL VA-ROCKBRIDGE VA-
904 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN AMHERST...NORTHERN
BEDFORD...AND SOUTHEASTERN ROCKBRIDGE COUNTIES TO INCLUDE THE CITY
OF LYNCHBURG...

AT 858 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
GLASGOW...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BIG ISLAND AROUND 910 PM...NAOLA AROUND 915
PM...BOONSBORO AROUND 920 PM...ELON AROUND 925 PM AND FALCONERVILLE
AROUND 930 PM.

LAT...LON 3751 7891 3749 7893 3750 7894 3749 7894
      3734 7921 3765 7954 3776 7944

RCS
Special weather statement, Mar 21, 9:36 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
936 PM EDT MON MAR 21 2011

VAZ045-046-059-220215-
APPOMATTOX VA-CAMPBELL VA-CHARLOTTE VA-
936 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN APPOMATTOX...NORTHERN
CAMPBELL AND CHARLOTTE COUNTIES...

AT 932 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LYNCHBURG
CITY...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR CONCORD...AND SPOUT SPRING AROUND 945 PM...
SPRING MILLS...AND APPOMATTOX AROUND 950 PM...SPRING MILLS...MIKE...
AND EVERGREEN AROUND 955 PM...RED HOUSE...AND HAT CREEK AROUND 1000
PM AND RED HOUSE AROUND 1005 PM.

LAT...LON 3698 7874 3701 7875 3698 7875 3696 7878
      3736 7917 3741 7913 3739 7907 3742 7907
      3741 7905 3743 7904 3746 7899 3727 7866
      3721 7868 3720 7864 3716 7861 3714 7852
      3710 7849

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:30 PM EDTSpecial Weather StatementRNKCity of Lexington45 min
Mar 21, 9:04 PM EDTSpecial Weather StatementRNKCity of Lynchburg41 min
Mar 21, 9:36 PM EDTSpecial Weather StatementRNKAppomattox39 min
Mar 21, 11:16 PM EDTSpecial Weather StatementRNKCraig29 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.